Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Suffering from rheumatoid arthritis. Taking allopathy. Can I take steroids?

Hi My mom is suffering from rheumatoid arthritis from 2 and half years, she started taking allopathy medicines initially but couldn t find any relief at all from the pain killers.. so she shifted to ayurvedam medicines..but since 6months pains got vey severe and she is unable to do basic day to day work too.. doctor prescribed zempred and some pain killers for 10 days it ok to take steroids ..I heard that these medicines have side effects which tamper eye sight and other major health issues.. she is suffering a lot please suggest ?
Asked On : Fri, 1 Mar 2013
Answers:  4 Views:  59
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
Internal Medicine Specialist 's  Response
Thanks for being with us.

Rheumatoid arthritis (RA) is a chronic, systemic inflammatory disorder that may affect many tissues and organs, but principally attacks joints. It can be a disabling and painful condition, which can lead to substantial loss of functioning and mobility if not adequately treated.

Various treatments are available:
Non-pharmacological treatment includes physical therapy, occupational therapy and nutritional therapy but these do not stop the progression of joint destruction.

Analgesia (NSAIDs) and anti-inflammatory drugs, including steroids, are used to suppress the symptoms, while disease-modifying antirheumatic drugs (DMARDs) are required to inhibit or halt the underlying immune process and prevent long-term damage.

In recent times the newer group of biologicals has increased treatment options.

Biologicals like infliximab,rituximab, etanercept, adalimumab, certolizumab,golimumab,interleukin 1 blockers such as anakinra can tried if 3 DMARDs in combination fail to respond.

I would like suggest to start her on low dose steroids e.g. prednisolone 5mg OD and 1 or 2 DMARDs like methotrexate,hydroxychloroquine ,leflunimide,sulfasalazine or azathioprine.

Low dose steroids does not harm much.Its benefit will be more than its harmful effects.

Aceclofenac or indomethacin can be given for pain relief.

Consult with a Rheumatologist for better management.

Hope this will help you.

Wish your mom good health.
Answered: Mon, 25 Mar 2013
I find this answer helpful
Homeopath Dr. Rangadhar Satapathy's  Response
welcome to HCM
Rheumatoid Artthritis is an auto immune disorder of joints. The treatment should be targeted to relieve the clinical sign and symptoms of pain, inflammation, stiffness. that can be done by any therapeutic procedure. The corticosteroid or NSAID are effective to control the inflamation and pain but have some time bounded action and some drug side effects in long term of use. Homeopathy and aurveda treatment also have pain relieving property with a long term effcet and no drug side effects. But need to take treatment with some qualified good doctor as there is no such fixed specific medicines. But if your pain is severe you can take both allopathy and homeopathy/aurveda and gradualy tamper the dose of allopathy with the advise of your doctor. The second thing is needed the physiotherapy under the supervision of any physiotherapist if any deformities has been developed. 3rd thing which is very important - the treatment which can modulate the immune system's hyper sensitivity so that it will help to move the disease towards a curative rail. Homeopathy have lots of scope in this regards.
Thank you
Answered: Sun, 10 Mar 2013
I find this answer helpful

1 Doctor agrees with this answer

Ayurveda Specialist Dr. Munish Sood's  Response
1. you haven't mentioned the age of your mother, taking steroids for long time result in osteoporosis in females,low back ache, blood sugar level rises,gain in weight, or patient becomes steroid dependent or only steroid responsive and later steroid resistant.
2. if at all you want to go for steroid therapy,consult with your physician about 'pulse therapy' and in the meantime you can take curcumin (turmeric) which is a natural steroid without any side effects.
Answered: Thu, 21 Mar 2013
I find this answer helpful
Ayurveda Specialist Dr. Rajesh Lakhanpaul's  Response
Steroids use should be initiated only under an experts guidance as there is a set proedure for it otherwise number of side effects become visible.
This is well controlled by ayurvedic medicines and use of pain killers is restricted only to sos. You can seek second opinion about ayurveda on line of treatment. Panch karma also offers good relief.
Answered: Fri, 8 Mar 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor